Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 55, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 15, 2017, 8:58 PM CDT for Clinton County, Jackson County, Jones County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2017, 8:58 PM CDT (01:58 UTC)
- Expired
- Apr 15, 2017, 9:41 PM CDT
- In force
- 43 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clinton County, IA, Jackson County, IA, Jones County, IA
The radar
The Quad Cities radar (KDVN), 61 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1821 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
388
WUUS53 KDVN 160158
SVRDVN
IAC045-097-105-160300-
/O.NEW.KDVN.SV.W.0055.170416T0158Z-170416T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
858 PM CDT SAT APR 15 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Jackson County in east central Iowa...
Jones County in east central Iowa...
Northern Clinton County in east central Iowa...
* Until 1000 PM CDT
* At 858 PM CDT, a severe thunderstorm was located over Onslow, or 12
miles east of Anamosa, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Maquoketa, Anamosa, Monticello, Bellevue, Preston, Olin, Sabula,
Delmar, Wyoming, Oxford Junction, Lost Nation, Miles, Andrew,
Charlotte, Martelle, Onslow, Monmouth, Springbrook, Morley and
Center Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4225 9042 4221 9037 4216 9023 4215 9021
4213 9020 4212 9017 4190 9021 4198 9137
4226 9127 4228 9043
TIME...MOT...LOC 0158Z 274DEG 53KT 4212 9104
HAIL...<.75IN
WIND...60MPH
$$
ERVIN5 follow-up statements
034
WWUS53 KDVN 160204
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
904 PM CDT SAT APR 15 2017
IAC045-097-105-160300-
/O.CON.KDVN.SV.W.0055.000000T0000Z-170416T0300Z/
Jackson IA-Jones IA-Clinton IA-
904 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR JACKSON...JONES AND NORTHERN CLINTON COUNTIES...
At 903 PM CDT, a severe thunderstorm was located over Onslow, or 15
miles east of Anamosa, moving east at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Maquoketa, Anamosa, Monticello, Bellevue, Preston, Olin, Sabula,
Delmar, Wyoming, Oxford Junction, Lost Nation, Miles, Andrew,
Charlotte, Martelle, Onslow, Monmouth, Springbrook, Morley and Center
Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4225 9042 4221 9037 4216 9023 4215 9021
4213 9020 4212 9017 4190 9021 4198 9137
4226 9127 4228 9043
TIME...MOT...LOC 0203Z 272DEG 51KT 4213 9098
HAIL...<.75IN
WIND...70MPH
$$
ERVIN338
WWUS53 KDVN 160210
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
910 PM CDT SAT APR 15 2017
IAC045-097-105-160300-
/O.CON.KDVN.SV.W.0055.000000T0000Z-170416T0300Z/
Jackson IA-Jones IA-Clinton IA-
910 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR JACKSON...JONES AND NORTHERN CLINTON COUNTIES...
At 909 PM CDT, a severe thunderstorm was located over Monmouth, or 12
miles west of Maquoketa, moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Maquoketa, Anamosa, Bellevue, Preston, Olin, Sabula, Delmar, Wyoming,
Oxford Junction, Lost Nation, Miles, Andrew, Charlotte, Onslow,
Monmouth, Springbrook, Morley, Center Junction, Andover and
Spragueville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.
&&
LAT...LON 4225 9042 4221 9037 4216 9023 4215 9021
4213 9020 4212 9017 4190 9021 4198 9137
4226 9112 4228 9043
TIME...MOT...LOC 0209Z 273DEG 49KT 4210 9090
HAIL...<.75IN
WIND...70MPH
$$
ERVIN593
WWUS53 KDVN 160217
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
917 PM CDT SAT APR 15 2017
IAC045-097-105-160300-
/O.CON.KDVN.SV.W.0055.000000T0000Z-170416T0300Z/
Jackson IA-Jones IA-Clinton IA-
917 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR JACKSON...SOUTHEASTERN JONES AND NORTHERN CLINTON COUNTIES...
At 917 PM CDT, a severe thunderstorm was located over Nashville, or 7
miles west of Maquoketa, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Maquoketa, Bellevue, Preston, Olin, Sabula, Delmar, Wyoming, Oxford
Junction, Lost Nation, Miles, Andrew, Charlotte, Onslow, Monmouth,
Springbrook, Center Junction, Andover, Spragueville, Fulton and
Hurstville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.
&&
LAT...LON 4225 9042 4221 9037 4216 9023 4215 9021
4213 9020 4212 9017 4190 9021 4198 9126
4227 9093 4228 9043
TIME...MOT...LOC 0217Z 273DEG 51KT 4209 9080
HAIL...<.75IN
WIND...60MPH
$$
ERVIN145
WWUS53 KDVN 160225
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
925 PM CDT SAT APR 15 2017
IAC045-097-105-160300-
/O.CON.KDVN.SV.W.0055.000000T0000Z-170416T0300Z/
Jackson IA-Jones IA-Clinton IA-
925 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR JACKSON...SOUTHEASTERN JONES AND NORTHERN CLINTON COUNTIES...
At 925 PM CDT, a severe thunderstorm was located over Hurstville, or
near Maquoketa, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Maquoketa, Bellevue, Preston, Olin, Sabula, Delmar, Wyoming, Oxford
Junction, Miles, Andrew, Onslow, Monmouth, Springbrook, Center
Junction, Andover, Spragueville, Fulton, Hurstville, Green Island and
Nashville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.
&&
LAT...LON 4225 9042 4221 9037 4216 9023 4215 9021
4213 9020 4212 9017 4198 9020 4198 9126
4227 9093 4228 9043
TIME...MOT...LOC 0225Z 273DEG 42KT 4211 9065
HAIL...<.75IN
WIND...60MPH
$$
ERVIN386
WWUS53 KDVN 160241
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
941 PM CDT SAT APR 15 2017
IAC045-097-105-160245-
/O.CAN.KDVN.SV.W.0055.000000T0000Z-170416T0300Z/
Jackson IA-Jones IA-Clinton IA-
941 PM CDT SAT APR 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR JACKSON...SOUTHEASTERN JONES
AND NORTHERN CLINTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened,
therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.
LAT...LON 4225 9042 4221 9037 4216 9023 4215 9021
4213 9020 4212 9017 4198 9020 4198 9126
4227 9093 4228 9043
TIME...MOT...LOC 0230Z 274DEG 53KT 4210 9045
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:22 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Apr 15, 6:22 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 622 PM CDT Sat Apr 15 2017 ...AVIATION UPDATE... .UPDATE... Issued at 448 PM CDT Sat Apr 15 2017 I have increased pops to likely much earlier in the period to account for the thunderstorms developing over the northwest 1/2 of the CWA. These storms by elevated nature, will primarily bring a small hail threat, and an isolated severe hail threat. ERVIN && .SYNOPSIS... Issued at 315 PM CDT Sat Apr 15 2017 Analysis at 2 45 PM CDT shows initial convection just starting to fire near Missouri River Valley in Western Iowa. Pressure falls and moisture pooling supports this to congeal and develop into a asymmetrical line next 3-4+ hours across western Iowa and NW Missouri and move across forecast area between 7 and 12 PM. Instabilities of 1500-2000 J/KG with surface dewpoints upper 50s to around 60F supports severe hail risk and bowing segments by evening with 60+ MPH winds. Upstream energy supports a near seasonal high pressure system to migrate into region Sunday into Monday with nice spring weather. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 315 PM CDT Sat Apr 15 2017 Short term forecast confidence assessment...fair or average with main issue locations and timing of convective elements across the region, mainly this evening with some severe in form of hail and damaging straight line winds. Tonight...have likely POPS with timing from metwatch and genesis of storms still TBD with current trend suggesting risk of strong to severe storms passing between 7 and 12 PM. Local tools suggest hail up to the size of ping pong balls or 1.5 inches may occur until early evening and then lower to inch or less as bowing segments of a line take over by mid evening. Local techniques also support instability and momentum transfer with bowing segments to support areas of 50 to 60 MPH with isolated 70 MPH possibly until late evening. Rainfall totals most locations should tend to be mostly below a half inch with areas of .75 to 1+ inches where strongest cells develop with low chance of training of storms suggested. Clearing late with cooler air support mins near 50F far NW with near 60F far SE sections. Sunday...High pressure to bring fair skies and nice April weather with highs upper 60s to lower 70s and low humidity. Northwest winds of 10 to 15+ MPH to result in near ideal conditions for outside activities. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 315 PM CDT Sat Apr 15 2017 An active weather regime will once again set up over the area from mid to late week. A couple of shortwaves in nearly zonal flow will move across the region Monday night through Thursday. The first impulse will drive a cold front through the region Tuesday and Tuesday night. This system will have to be watched for severe potential with the boundary moving through the DVN CWA during the afternoon and evening. Moisture return ahead of the front may be questionable with surface ridge in place over the south central/southeast u.s. The cold front will stall just to the south of Iowa/nrn IL Wednesday, then another s/w will moving out of the Rockies will track east through the plains. This feature will send a surface wave along the boundary through Ia Wednesday night spreading more showers and storms through the region. Models suggest a brief break in the action late Thursday then bring more showers and isolated storms into the region a ahead of a major trof through Friday. Most model solutions are keeping the mid/upper Mississippi Valley on the cool side of this system which should limit thunderstorm coverage. temperatures through most of the period will be typical for mid April. Although if the late week system tracks to the south, clouds/rain and easterly surface flow will keep temperatures below normal. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) ISSUED AT 620 PM CDT Sat Apr 15 2017 A cold front will bring widespread thunderstorms to eastern Iowa and northwest Illinois through around midnight, followed by VFR conditions behind the front. Storms will bring temporary IFR visibility, small hail, and gusty winds. A line of storms along the front may bring near 50KT winds as it moves through mid evening. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Ervin SYNOPSIS...Nichols SHORT TERM...Nichols LONG TERM...DLF AVIATION...ERVIN
Hazardous weather outlook, Apr 15, 12:11 PM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1211 PM CDT Sat Apr 15 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-161715- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1211 PM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are expected this afternoon and tonight with the most likely time period from 4 PM to midnight. The main threats are large hail up to the size of 1.5 inches or the size of ping pong balls initially, then hail and strong winds up to 60 to 70 MPH this evening. An isolated, brief tornado is possible, but atmospheric conditions are marginal for this to occur. The Storm Prediction Center has a slight risk of severe storms for the area. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorms are expected at times from Tuesday into Thursday. However, it is too early to determine the potential for severe weather and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected late this afternoon and evening. Any reports of hail and damaging winds would be appreciated. Nichols
In the hours before
Local storm report, Apr 15, 8:29 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL W BELLE PLAINE 41.90N 92.28W
04/15/2017 M1.00 INCH BENTON IA TRAINED SPOTTER
&&
PETERSLocal storm report, Apr 15, 8:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL PALO 42.06N 91.80W
04/15/2017 M0.25 INCH LINN IA PUBLIC
REPORT VIA FACEBOOK.
&&
GROSSLocal storm report, Apr 15, 8:37 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
837 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL 2 SSW TODDVILLE 42.08N 91.73W
04/15/2017 M0.25 INCH LINN IA TRAINED SPOTTER
&&
PETERSLocal storm report, Apr 15, 8:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
843 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL 1 N MARION 42.04N 91.59W
04/15/2017 M0.25 INCH LINN IA TRAINED SPOTTER
&&
PETERSLocal storm report, Apr 15, 8:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
845 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL SSE ROBINS 42.08N 91.67W
04/15/2017 E0.25 INCH LINN IA COCORAHS
&&
PETERSLocal storm report, Apr 15, 8:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
854 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HAIL W BELLE PLAINE 41.90N 92.28W
04/15/2017 M1.00 INCH BENTON IA TRAINED SPOTTER
&&
PETERSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:03 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 43 min |
| Apr 15, 7:14 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan | 61 min |
| Apr 15, 7:56 PM CDT | Tornado Warning | DVN | Benton, Buchanan, Delaware, Linn | 49 min |
| Apr 15, 8:00 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Linn | 60 min |
| Apr 15, 8:49 PM CDT | River Flood Watch | DVN | Iowa, Johnson | 6 days |
| Apr 15, 10:31 PM CDT | Flash Flood Warning | DVN | Linn | 3 hr |
| Apr 15, 11:01 PM CDT | Flash Flood Warning | DVN | Jones | 3 hr |
| Apr 15, 11:53 PM CDT | Special Weather Statement | DVN | Clinton, Scott | 112 min |
| Apr 16, 8:03 AM CDT | River Flood Warning | DVN | Clinton, Scott | 5 days |
| Apr 16, 9:59 AM CDT | River Flood Watch | DVN | Louisa | 5 days |
| Apr 16, 9:59 AM CDT | River Flood Watch | DVN | Cedar, Louisa, Muscatine | 4 days |
| Apr 16, 10:01 AM CDT | River Flood Warning | DVN | Iowa | 7 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.